Alert archive / Indiana / Flash Flood Warnings in 2001

Flash Flood Warning 6, NWS Paducah, KY

July 9, 2001Gibson County, Indiana

NWS Paducah, KY issued this flash flood warning at Jul 9, 2001, 7:20 AM CDT for Gibson County, Indiana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 9, 2001, 7:20 AM CDT (12:20 UTC)
Expired
Jul 9, 2001, 10:00 AM CDT
In force
3 hr
Issued by
NWS Paducah, KY
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Gibson County, IN

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 0.3 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2001-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1286 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2001-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1286 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
876 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.2
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KPAH 091219
FFWPAH
INC051-091500-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
720 AM CDT MON JUL 9 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GIBSON COUNTY IN SOUTHWEST INDIANA

* UNTIL 10 AM CDT

* HEAVY OVERNIGHT RAINFALL OF THREE TO FOUR INCHES OVER THE WARNED
  AREA HAS CAUSED MINOR FLOODING OF LOW LYING AREAS AND A COUPLE
  OF ROADWAYS.

* AT 715 AM CDT RADAR INDICATED ANOTHER CLUSTER OF STRONG
  THUNDERSTORMS THAT WILL TRACK SOUTHEAST ACROSS GIBSON COUNTY.
  THESE STORMS ARE CAPABLE OF PRODUCING ANOTHER ONE TO TWO INCHES
  OF RAINFALL WHICH WILL LIKELY CAUSE SIGNIFICANT FLOODING IN THE
  WARNED AREA.  

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. 
MOVE TO HIGHER GROUND.

LAT...LON 3835 8779 3821 8768 3823 8738 3847 8755


$$

JAP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 9, 2:45 AM CDT, 4 hours 35 minutes earlier.

Area forecast discussion, Jul 9, 2:45 AM CDT, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
245 AM CDT MON JUL 9 2001

FORECAST CONCERNS ARE STILL HEAT INDICES AND POTENTIAL FOR
CONVECTION.

LATEST OBJECTIVE SURFACE ANALYSIS PLACED A WEAK SURFACE LOW JUST
NORTH OF KSTL...ASSOCIATED WITH A WEAK SHORTWAVE TROUGH CROSSING
CENTRAL ILLINOIS AND CENTRAL INDIANA. MCS OVER THE LOWER WABASH
VALLEY APPEARS TO BE DECAYING ON IR SATELLITE IMAGERY. NEW
CONVECTION IS FORMING UPSTREAM FROM THIS MCS...POSSIBLY ALONG AN
OUTFLOW BOUNDARY LEFT BY THE ORIGINAL MCS.

RUC TAKES THE SHORTWAVE SOUTHWARD TO THE TENNESSEE BORDER AROUND
15Z. EXPECT CONVECTION WITH THIS SHORTWAVE TO AFFECT MAINLY EASTERN
THIRD OF THE FORECAST AREA...UNDER SLIGHTLY WEAKER CAP AND STRONGER
UPPER FLOW. THIS ACTIVITY WILL LIKELY LEAVE AN OUTFLOW BOUNDARY
ACROSS SRN ILLINOIS/WRN KENTUCKY THIS AFTERNOON. THIS BOUNDARY COULD
BECOME THE FOCUS FOR NEW DEVELOPMENT LATER TODAY. OVER SE
MISSOURI...EXPECT A DRY DAY DUE TO STRONGER CAP AND ABSENCE OF A
FORCING MECHANISM.

HEAT INDICES WILL AGAIN REACH HEADLINE CRITERIA OVER MUCH OF THE
AREA TODAY. EXCEPTION WILL BE THE EVV TRI STATE AREA...WHERE MORNING
CONVECTION AND CLOUD COVER WILL COOL THINGS DOWN A BIT. MODELS ARE
ALL TURNING SFC WINDS INTO THE NORTH TONIGHT...WITH DEW POINTS
COMING DOWN A FEW DEGREES TUESDAY. THIS APPEARS TO BE THE RESULT OF
A BUILDING LOW LEVEL RIDGE OVER THE PLAINS STATES. MORE SIGNIFICANT
RELIEF IS INDICATED BY THE ETA/AVN TUESDAY NIGHT...AT LEAST FOR
NORTHERN PORTIONS OF THE AREA. AVN INDICATES THE FRONT MAY STALL OR
DISSIPATE OVER WEST KENTUCKY/SE MISSOURI MID WEEK. THIS SHOULD HELP
PROLONG THE CHANCES OF CONVECTION. HOWEVER...GIVEN THE PROXIMITY OF
THE MID LEVEL RIDGE...WOULD NOT EXPECT A MUCH NEEDED WIDESPREAD
EVENT. RAINFALL DEFICIT SINCE JAN. 1 IS NEARING 10 INCHES AT PAH.

MOS GUIDANCE TEMPS ARE IN REASONABLE AGREEMENT AND WILL FOLLOW.

.PAH...EXCESSIVE HEAT WARNING TODAY FOR AREAS SOUTHWEST OF A LINE
FROM MOUNT VERNON ILLINOIS TO 20 MILES SOUTH OF OWENSBORO KENTUCKY.

MY

In the hours before

Special weather statement, Jul 9, 3:32 AM CDT, 3 hours 48 minutes before
ILZ083-087-INZ085>088-KYZ014-018-019-090930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
332 AM CDT MON JUL 9 2001

...STRONG THUNDERSTORMS APPROACHING THE OHIO RIVER...

AT 330 AM RADAR INDICATED A LINE OF STRONG THUNDERSTORMS WHOSE
LEADING EDGE EXTENDED FROM SANTA CLAUS INDIANA TO EVANSVILLE
INDIANA TO CARMI ILLINOIS. THE LINE WAS MOVING TO THE SOUTH AROUND
25 MPH AND SHOULD REACH A NEW HAVEN ILLINOIS TO CORYDON ILLINOIS TO
OWENSBORO LINE BY 4 AM CDT. WITH THE PASSAGE OF THESE STORMS EXPECT
DEADLY LIGHTNING...WIND GUSTS UP TO 40 MPH...AND LOCALLY HEAVY
DOWNPOURS WITH HOURLY RAINFALL AMOUNTS OF UP TO AN INCH POSSIBLE.

JAP
Special weather statement, Jul 9, 4:02 AM CDT, 3 hours 18 minutes before
INZ081-KYZ014-018-090930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
402 AM CDT MON JUL 9 2001

AT 4 AM RADAR INDICATED A STRONG THUNDERSTORM 10 MILES NORTH OF
MORGANFIELD KENTUCKY. THIS STORM WILL PASS BETWEEN MORGANFIELD AND
CORYDON KENTUCKY THROUGH 430 AM CDT. ANOTHER STRONG STORM WAS
LOCATED NEAR PRINCETON INDIANA. THIS STORM WILL MOVE TO NEAR
LYNNVILLE INDIANA BY 430 AM CDT. WITH THE PASSAGE OF THESE STORMS
EXPECT DEADLY LIGHTNING...WIND GUSTS UP TO 40 MPH...AND LOCALLY HEAVY
DOWNPOURS WITH HOURLY RAINFALL AMOUNTS OF UP TO AN INCH POSSIBLE.

JAP

Nearby

Flash Flood Warnings in Indiana, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.